Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 99, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 18, 1998, 12:49 AM CDT for Crane County, Upton County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 12:49 AM CDT (05:49 UTC)
- Expired
- Jun 18, 1998, 1:35 AM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Crane County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 61 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 1:05 AM CDT | Hail 1 | Mc Camey, TX | This multicell severe storm moved in from northern Pecos County. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 4253 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
069 WUUS1 KMAF 180551 RRA SVRMAF TXC103-461-180635- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 1249 AM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CRANE COUNTY IN SOUTHWESTERN TEXAS WESTERN UPTON COUNTY IN SOUTHWESTERN TEXAS * UNTIL 135 AM CDT * AT 1247 AM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF MCCAMEY MOVING EAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... MCCAMEY. THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. HUBER/PLATT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:01 PM CDT, 9 hours 48 minutes earlier.
Area forecast discussion, Jun 17, 3:01 PM CDT, 9 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 301 PM CDT WED JUN 17 1998 VIGOROUS SYSTEM JUST TOO FAR NORTH TO HAVE SIGNIFICANT EFFECT ON SW TX/SE NM WEATHER. WEAK PAC FRONT SHOULD MOVE INTO REGION ON THURSDAY BUT WITH DOWNSLOPING WINDS IN ITS WAKE WILL PROBABLY ONLY COOL THE AREA DOWN A FEW DEGREES. TIMING OF FRONT: TO SE CORNER OF NM BY 12Z AND KMAF BY 15Z ON THURSDAY...THEN GETTING STRETCHED OUT WSW-ENE NEAR KFST. MODELS SUGGEST ANOTHER PUSH OF COOLER AIR ON FRIDAY WITH MORE OF AN UPSLOPE FLOW. QUITE COOL AIR IN ROCKIES... THAT MAY BRING MORE OF A SURGE BY THEN THAN NGM/AVN MOS SUGGEST. FOR THIS EVENING...UPPER LEVEL COOLING STILL WELL BACK IN CENTRAL NM...PER WV LOOP...SO THINK THAT CAP WILL HOLD STRONG OVER AREA. DRY LINE SHOULD PUSH BACK TO WEST THIS EVENING BUT SURFACE TROUGH WILL LIMIT THIS WWD PROGRESSION. DURING THE DAY ON THURSDAY AS FRONTAL BOUNDARY GETS STRUNG OUT... SURFACE LOW PRESSURE INTENSIFIES IN NORTHERN MEXICO. THIS LOW WILL HOLD BACK FURTHER PROGRESSION OF FRONT IN SWRN AREAS...BUT ALSO WILL KEEP MOIST SELY WINDS INTO FRONTAL BOUNDARY FROM S TX. THE MAIN CONSEQUENCE OF THIS LOW LEVEL FLOW WILL BE TO KEEP TEMPERATURES IN SOUTHERN AREAS... KP07...FROM GETTING TOO HIGH AS CAP IN SOUTHERN AREAS SHOULD REMAIN STRONG. ALL POPS = ZERO MAF 73/99/69/96 CNM 68/96/68/98 MRF 55/90/56/94 P07 75/98/75/98 MATHEWS
In the hours before
Local storm report, Jun 17, 10:35 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1035 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
745 PM MIDLAND TX 1.75 INCH HAIL
06/17/98 MIDLAND MOTORIST REPORTED GOLF BALL
SIZE HAIL FALLING AT
INTERSECTION OF NORTH
MIDLAND DRIVE AND THOMASON
DRIVE IN MIDLAND.Local storm report, Jun 17, 10:35 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1035 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
745 PM MIDLAND TX 1.75 INCH HAIL
06/17/98 MIDLAND MOTORIST REPORTED GOLF BALL
SIZE HAIL FALLING AT
INTERSECTION OF NORTH
MIDLAND DRIVE AND THOMASON
DRIVE IN MIDLAND.Local storm report, Jun 17, 10:46 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND TX
1145 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
510 PM ODESSA TX WIND DAMAGE
06/17/98 ECTOR *** 1 INJ ***
ROOF BLOWN OFF CHURCH AT
WEST UNIVERSITY AND SANTA
MONICA BY APPARENT DUST
DEVILS... REPORTED BY
ECTOR COUNTY EOC ROOF ALSO
DOW,NED POWER LINES.Local storm report, Jun 17, 10:47 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND TX
1145 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
510 PM ODESSA TX WIND DAMAGE
06/17/98 ECTOR ROOF BLOWN OFF CHURCH AT
WEST UNIVERSITY AND SANTA
MONICA BY <APPARENT DUST
DEVILS... REPORTED BY
ECTOR COUNTY EOC ROOF ALSO
DOWNED POWER LINES.Local storm report, Jun 17, 11:45 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1145 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
510 PM ODESSA TX WIND DAMAGE
06/17/98 ECTOR *** 1 INJ ***
ROOF BLOWN OFF CHURCH AT
WEST UNIVERSITY AND SANTA
MONICA BY APPARENT DRY
MICROBURST REPORTED BY
ECTOR COUNTY EOC ALSO DOWNED
2 BLOCKS OF POWER LINES WITH
SUPPLEMENTAL INJURY FIREMAN
WAS ELECTROCUTED CONDITION
UNKNOWN ATMLocal storm report, Jun 17, 11:45 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND TX
1145 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
510 PM ODESSA TX WIND DAMAGE
06/17/98 ECTOR *** 1 INJ ***
ROOF BLOWN OFF CHURCH AT
WEST UNIVERSITY AND SANTA
MONICA BY APPARENT DUST
DEVILS... REPORTED BY
ECTOR COUNTY EOC ROOF ALSO
DOWNED 2 BLOCKS OF POWER LINES
SUPPLEMENTAL INJURY FIREMAN
WAS ELECTROCUTED CONDITION
UNKNOWN ATMThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:36 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 49 min |
| Jun 17, 7:56 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 49 min |
| Jun 17, 8:35 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 50 min |
| Jun 17, 9:05 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 50 min |
| Jun 18, 12:17 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| Jun 18, 3:53 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.